Illinois, 2025

Hail and Damaging Winds in Illinois, September 14, 2025

September 14, 2025 · NWS PAH · 8 events in 4 counties and zones

A stationary front was located on the northern edge of the Quad State throughout the day on the 14th. A localized low pressure area over the Quad State helped generate scattered showers and thunderstorms during the afternoon and evening hours on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$158,000
Crop damage
$5,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A stationary front was located on the northern edge of the Quad State throughout the day on the 14th. A localized low pressure area over the Quad State helped generate scattered showers and thunderstorms during the afternoon and evening hours on the 14th. These storms generally tracked southwestward through Southern Illinois, Southeast Missouri, and far Western Kentucky. MLCAPE values were 1000-2000J/kg with DCAPE at 1200-1400J/kg in Southern Illinois. Effective bulk shear was limited to under 30kts. While a couple areas had quarter size hail spotted, straight-line wind damage was the primary severe weather hazard. Particularly robust downburst winds were observed in Franklin and Jackson Counties in Southern Illinois with heavy tree damage to a campground off of Rend Lake and a line of damage from a storm tracking southwestward in Jackson County. A downburst in Saline County overturned and partially destroyed an anchored single-wide trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 1:21 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • High temperatures through Wednesday will be 7 to 10+ degrees above normal in the middle to upper 90s.
  • Lower humidity levels will keep heat indices close to the actual temperatures versus having issues with heat index values.
  • Isolated to widely scattered showers/storms are possible this afternoon into tonight. More rain chances are possible later this week.
Area forecast discussion, Sep 14, 1:21 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
221 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- High temperatures through Wednesday will be 7 to 10+ degrees
  above normal in the middle to upper 90s.

- Lower humidity levels will keep heat indices close to the
  actual temperatures versus having issues with heat index
  values.

- Isolated to widely scattered showers/storms are possible this
  afternoon into tonight. More rain chances are possible later
  this week.

&&

.DISCUSSION...
Issued at 221 PM CDT Sun Sep 14 2025

Upper-level ridging will linger across the Quad State area through
at least the middle of the week as a trough digs in across the
northern and central Plains. This will keep temperatures well above
normal through much of that time period. In fact, it looks like low
to mid 90s will be the rule through Wednesday and possibly into
Thursday. That is pushing close to 10 degrees above normal. For
comparison, normal highs across the area are in the low to mid 80s
for this time of year. PWATs/moisture is near normal with dewpoints
in the 60s, so heat index values are expected to be fairly close to
the actual temperature. Not that it helps much as it is still HOT!!

A few showers and storms are possible (15-20% chance) this afternoon
and again Monday afternoon. The greatest focus will likely be over
SEMO, far southern IL and far western KY. Otherwise, the next best
chance for showers and storms will arrive Friday into Saturday as
the aforementioned trough begins to dig farther southeast into the
Quad State area. At the same time, a couple frontal boundaries are
expected to approach or move through the area, bringing a better
chance of showers and storms. Shear and instability doesn't look
overly impressive at this time, but it is worth keeping an eye on
over the next few days. Behind, the frontal boundaries and with the
trough overhead Friday into Saturday, temperatures are expected to
pull back to near normal or right around the mid 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1134 AM CDT Sun Sep 14 2025

VFR conditions expected through much of this TAF issuance. The
exception may be brief reduction in visibility under any
thunderstorms this afternoon, mainly at CGI/PAH. Additionally,
some fog development is possible overnight at the CGI and PAH
sites, largely if rain occurs near the TAF sites. The best
chance of seeing visibility restrictions will be at CGI.
Otherwise, light winds are expected through this issuance.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...KC
AVIATION...KC
Hazardous weather outlook, Sep 14, 1:27 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
227 PM CDT Sun Sep 14 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
227 PM CDT Sun Sep 14 2025 /327 PM EDT Sun Sep 14 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are possible late this
into this evening. Lightning and brief heavy rainfall are the
main hazards with any thunderstorms.

Patchy fog is possible overnight, mainly across southeast
Missouri into far western Kentucky.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Thursday through Saturday. It is too
early to determine if the storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Evansville,IN radar (KVWX), 109 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 14, 3:35 PM CST to 3:50 PM CST
Where
Franklin County, 2.37 mi ENE of Rend City to 2.59 mi ENE of Orient
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
38.040, -88.938

A powerful storm tracked southward through Franklin County. The worst of the damage was at the South Marcum Campground on Rend Lake where numerous trees fell, including a group of half a dozen large trees. One of the trees at South Marcum Campground fell onto an RV. A tree was blown down at a residence south of Benton, with the top of the tree landing on a deck. Another tree fell along I-57 southbound between Benton and West Frankfort.

Hail, Franklin

When
September 14, 3:44 PM CST
Where
Franklin County, 1.34 mi WSW of Benton Muni Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.991, -88.952

Hail up to the size of quarters was reported on the west side of Benton.

Thunderstorm Wind, Jackson

When
September 14, 5:01 PM CST to 5:14 PM CST
Where
Jackson County, 0.88 mi NW of Barr to 1.25 mi N of Etherton
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.760, -89.280

A powerful storm moved southwestward in Jackson County, producing several wind damage reports. Trees were downed along Country Club Road near the Murphysboro Walmart with power knocked out in the surrounding area. A tree was blown down across Pump House Road, just north of Chautauqua Road. Finally, broadcast media reported a tree blown down near IL-127, north of Etherton.

Thunderstorm Wind, Jackson

When
September 14, 5:04 PM CST
Where
Jackson County, 1.72 mi SE of Barr
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
37.733, -89.246

A large tree fell through a mobile home on New Era Road just north of Highway 13.

Hail, Jackson

When
September 14, 5:05 PM CST
Where
Jackson County, 1.5 mi SSE of Barr
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.732, -89.255

Hail measured to quarter size was reported on the west side of Carbondale.

Thunderstorm Wind, Union

When
September 14, 5:24 PM CST to 5:35 PM CST
Where
Union County, 0.34 mi NW of Cobden to Jonesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.533, -89.255

Several power outage reports were made from Cobden and Jonesboro as the thunderstorm outflow boundary swept through northern Union County. Distance from the storm core suggests wind was the predominant cause rather than lightning.

Thunderstorm Wind, Saline

When
September 14, 5:50 PM CST
Where
Saline County, 1.25 mi ENE of Pankeyville
Measured
74 kt (85 mph) estimated gust
Property damage
$75,000
Crop damage
$5,000
Reported by
Public
Coordinates
37.706, -88.508

Delayed report. An anchored single-wide trailer was overturned and partially collapsed by thunderstorm downburst winds on Brier Creek Road. Nearby mature corn rows were also blown down. Thunderstorm winds are estimated to be around 80 to 90 mph.

Thunderstorm Wind, Franklin

When
September 14, 6:40 PM CST
Where
Franklin County, 1.03 mi WSW of North City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.994, -89.067

A couple of trees were blown down in North City by thunderstorm winds. Nearby wind speeds were estimated at 50-60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294564, 1294563, 1294571, 1294569, 1294568, 1294570, 1294567, 1294566.